MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 2.5MM X 3.5MM DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT

SMITH & NEPHEW, INC. EVOS 2.5MM X 3.5MM DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT
Catalog Number 71175041
Medical Device Problem Codes Break (1069); Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a clavicle orif, the evos 2.5mm x 3.5mm drill guide came apart while drilling into bone.The evos small 2.5mm drill w/ao qc short was also stuck in the guide.Surgery was performed after a non-significant delay, with a back-up device.No patient complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.The visual inspection and functional evaluation revealed that the drill guide attachment (30 mm) is not fractured but is stuck on the drill bit.With the drill bit being stuck inside the drill guide attachment, the piece seemed to be unscrewed from the drill guide handle.All parts have been returned.The visual also revealed indications of wear and use.The device is not functional.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the drill guide, a review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.For the drill bit, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management files for both devices revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.The drill guide is a reusable instrument that can be exposed to numerous surgeries.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The drill bit is a single use device; therefore, surgical technique, damage from misuse, rough handling and damage from prolonged use of the drill guide are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 2.5MM X 3.5MM DRILL GUIDE
Common Device Name
GUIDE, SURGICAL, INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19012826
Report Number1020279-2024-00639
Device Sequence Number14458178
Product Code FZX
UDI-Device Identifier00885556636404
UDI-Public00885556636404
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71175041
Device Lot Number17MSC001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2024
Supplement Date Received by Manufacturer06/26/2024
Initial Report FDA Received Date04/01/2024
Supplement Report FDA Received Date06/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71175023 / LOT: 23FUQ0033
Patient SexUnknown